Medline ® Abstract for Reference 169
of 'Infusion reactions to systemic chemotherapy'
Anaphylaxis to L-asparaginase during treatment for acute lymphoblastic leukemia in children--evidence of a complement-mediated mechanism.
Fabry U, Körholz D, Jürgens H, Göbel U, Wahn V
Pediatr Res. 1985;19(4):400.
L-Asparaginase (l-Asp) is widely used as an effective drug against childhood and adult acute lymphoblastic leukemia (ALL). However, it is immunogenic in humans and may lead to hypersensitivity reactions. The immunological basis of these reactions is not clear. Since the presence of l-Asp specific IgG-antibodies seems to correlate better with clinical reactions than IgE-antibodies and IgG-antibodies are known to be able to fix and activate the complement system, we speculated that the mechanism of anaphylaxis may be complement- rather than IgE-mediated. We analyzed 24 children with ALL (age 2-15 yr) for changes in the complement system during l-Asp infusions. Chemotherapy was administered according to the CoALL 82 protocol which is derived from the CoALL 80 protocol recently published. The formation of specific antibodies of IgM and IgG classes against l-Asp was monitored by a solid phase ELISA. The immunological responsiveness of individual patients varied over a wide range but both types of antibodies were induced. Anaphylactic reactions were observed on eight occasions in eight children. The infusions in the remaining 16 patients were tolerated without clinical reactions. Significant activation of complement was demonstrated in seven of eight reaction occasions and in none of the occasions without reactions. The most important complement activation parameter monitored was the C3 split product C3d measured in EDTA-plasma. We conclude that anaphylaxisto l-Asp in patients with ALL can be explained in most instances on the basis of complement activation induced by the formation of immune complexes of l-Asp and specific antibodies of IgM and IgG classes.